Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2019, 10:45 AM CDT for Labette County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2019, 10:45 AM CDT (15:45 UTC)
- Expired
- May 18, 2019, 11:05 AM CDT
- In force
- 20 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 10:07 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WUUS53 KICT 181545
SVRICT
KSC099-181645-
/O.NEW.KICT.SV.W.0099.190518T1545Z-190518T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1045 AM CDT Sat May 18 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Labette County in southeastern Kansas...
* Until 1145 AM CDT.
* At 1045 AM CDT, a severe thunderstorm was located near Chetopa,
moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter sized hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oswego, Chetopa, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9530 3729 9521 3734 9508 3733 9507
3700 9507
TIME...MOT...LOC 1545Z 199DEG 35KT 3705 9516
HAIL...1.00IN
WIND...60MPH
$$
PEARCE2 follow-up statements
356
WWUS53 KICT 181557
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1057 AM CDT Sat May 18 2019
KSC099-181645-
/O.CON.KICT.SV.W.0099.000000T0000Z-190518T1645Z/
Labette KS-
1057 AM CDT Sat May 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN LABETTE COUNTY...
At 1057 AM CDT, a severe thunderstorm was located over Oswego, moving
north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oswego, Chetopa, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9530 3729 9521 3734 9508 3733 9507
3700 9507
TIME...MOT...LOC 1557Z 197DEG 35KT 3717 9512
HAIL...1.00IN
WIND...60MPH
$$
PEARCE607
WWUS53 KICT 181605
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1105 AM CDT Sat May 18 2019
KSC099-181615-
/O.CAN.KICT.SV.W.0099.000000T0000Z-190518T1645Z/
Labette KS-
1105 AM CDT Sat May 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
LAT...LON 3700 9530 3729 9521 3734 9508 3733 9507
3700 9507
TIME...MOT...LOC 1604Z 199DEG 35KT 3725 9509
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:43 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 18, 7:43 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 743 AM CDT Sat May 18 2019 .UPDATE... Issued at 743 AM CDT Sat May 18 2019 This Morning: Fine-tuning areal extent of showers & a few thunderstorms for this morning is what has prompted the update; more specifically to lower PoPs early this morning plus to remove the "Early This Morning" descriptor from all affected zones. The update does not affect the Hazardous Weather Outlook. && .SHORT TERM...(Today through Monday night) Issued at 357 AM CDT Sat May 18 2019 The main challenge today is convective trends before noon and potential affects on later day convection and severe risk along and south of a slow moving cold front. Numerous showers and isolated storms continue to develop along the front in central Kansas during the predawn hours. These have persisted a bit longer than some of the high resolution short term models. This boundary looks to slow or stall across central Kansas today as a surface low develops along it, in advance of the approaching negative tilted upper trof. This will be one focus for potential surface based convection. Another will be along the dry-line which will extend south from the low somewhere from south central Kansas into northern Oklahoma. Convection is also expected to develop this morning within a zone of elevated moisture transport from eastern Oklahoma across southeast Kansas. As forcing for ascent increases by afternoon, a combination of elevated and surface based convection is likely across the area. If they become more numerous, this could lessen the severe risk. That said, it appears the better potential for severe storms will exist along and south of the front across portions of southern Kansas. While hail and wind will be the primary risks, if the migratory low develops in far southern Kansas, the backed surface flow late this afternoon could result in a more favorable shear profile for a brief tornado. Locally heavy rainfall is also possible, perhaps focused a bit further north within a frontogenetic region across central Kansas into this evening. Sunday still looks dry and cooler behind the departing upper trof as a migratory shortwave ridge moves into the Plains. A significant excess rainfall event is possible Monday and Monday night ahead of a strong upper trof approaching from the southwest CONUS. Strong moisture transport will occur resulting in very high precipitable water values, approaching two inches. This in combination with strong lift and modest elevated instability will make for efficient heavy rain showers and storms which are expected to become numerous to widespread across the area. If confidences remains high on timing and area of concern, a flood watch will likely be issued with later forecasts. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 357 AM CDT Sat May 18 2019 Upper trof will lift north across the central Plains on Tuesday with most rainfall exiting the area by the afternoon. However, a warm and moist southerly flow will quickly redevelop for the latter half of the week with a periodically disturbed southwest upper flow regime over Kansas as disturbances emerge from the reloaded western CONUS upper trof. A southward sagging frontal boundary will act to focus better convective chances as it lays out and wavers across the area. So will maintain periodic chances for showers/storms for much of the outer periods of the forecast. KED && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 705 AM CDT Sat May 18 2019 We're faced with a messy situation this morning. This situation is being compounded by a cold front that is decelerating as it moves further into C KS as well as numerous SHRA & SCT embedded TSRA that continue to slowly weaken as they move across NE & Ern KS. Both will play roles in in how (+)TSRA would redevelop/evolve this afternoon & to a lesser extent this evening. Am staying the course by keeping (+)TSRA in the forecast as the depicted airmass remains unstable this afternoon. The greatest potential for (+)TSRAGR is across SC KS where hail may reach ~2 inches in diameter late this afternoon & evening. No doubt that with +SHRA IFR cigs & vsbys (perhaps LIFR) are to expected thru Sun morning. && .HYDROLOGY... Issued at 357 AM CDT Sat May 18 2019 Locally heavy rainfall is possible today through early tonight. This could result in localized flooding and minor rises on mainstem rivers and creeks. A more significant and widespread heavy rainfall event is expected on Monday and Monday night which could renew flooding on mainstem rivers and creeks and also pose a flash flood threat in rural and urban areas. If confidence remains high, a flood watch may be issued with later forecasts. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 78 53 72 52 / 60 60 0 0 Hutchinson 77 52 71 50 / 50 60 0 0 Newton 77 52 69 48 / 60 60 10 0 ElDorado 76 54 71 50 / 70 60 10 0 Winfield-KWLD 78 55 74 53 / 70 60 0 0 Russell 76 48 69 45 / 50 70 0 10 Great Bend 76 49 70 48 / 50 70 0 10 Salina 77 51 70 47 / 70 80 10 0 McPherson 77 51 70 48 / 60 70 10 0 Coffeyville 77 58 75 53 / 80 70 10 0 Chanute 76 57 73 50 / 80 70 10 0 Iola 76 57 72 49 / 80 70 20 0 Parsons-KPPF 76 58 74 52 / 80 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...EPS SHORT TERM...KED LONG TERM...KED AVIATION...EPS HYDROLOGY...KED
Hazardous weather outlook, May 18, 4:50 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 450 AM CDT Sat May 18 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 450 AM CDT Sat May 18 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms are likely across the entire area today and early tonight. Severe storms, capable of quarter size hail and 60 mph winds will be possible from midday through early this evening, generally east of a Lincoln to Great Bend line. There is potential for an elevated severe risk late this afternoon or early evening, with storms capable of a brief tornado and hail to around two inches in diameter over southern portions of south central Kansas. Storms today and early tonight will also be capable of locally heavy rainfall and minor lowland flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A more significant risk for widespread heavy rainfall, including flash flooding, is expected on Monday and Monday night. Severe storms will also be possible later on Monday, especially across southern Kansas. Periodic chances for thunderstorms will continue from Wednesday afternoon through Friday. Strong to severe storms will be possible and some residual flooding from previous heavy rainfall is also quite possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and early evening, most likely across south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 18, 9:37 AM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Wichita KS 937 AM CDT Sat May 18 2019 KSZ092-181515- Sumner KS- 937 AM CDT Sat May 18 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sumner County in south central Kansas... * Until 1015 AM CDT. * At 934 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Renfrow, or 6 miles south of Caldwell...moving north at 30 mph. * Hazards...Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9715 3700 9779 3731 9780 3731 9716 TIME...MOT...LOC 1435Z 192DEG 27KT 3695 9760 PEARCE
Special weather statement, May 18, 10:05 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1005 AM CDT Sat May 18 2019
KSZ068-069-083-092-093-181530-
Butler KS-Cowley KS-Harvey KS-Sumner KS-Sedgwick KS-
1005 AM CDT Sat May 18 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Butler County in south central Kansas...
Western Cowley County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 1030 AM CDT.
* At 1003 AM CDT...National Weather Service Doppler radar was
tracking a line of strong thunderstorms with locally heavy
rainfall from Wichita to South Haven...moving north at 40 mph.
* Hazards: Wind gusts up to 50 mph and wind driven rain will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Wellington, Park City, Valley Center, Bel Aire,
Mulvane, Goddard, Rose Hill, Maize, Clearwater, Halstead, Douglass
and Sedgwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9742 3700 9775 3800 9750 3799 9682
3700 9700
TIME...MOT...LOC 1504Z 191DEG 53KT 3767 9726
PEARCESpecial weather statement, May 18, 10:08 AM CDT, 37 minutes before
Special Weather Statement National Weather Service Wichita KS 1008 AM CDT Sat May 18 2019 KSZ072-096-181545- Neosho KS-Allen KS- 1008 AM CDT Sat May 18 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Neosho County in southeastern Kansas... Allen County in southeastern Kansas... * Until 1045 AM CDT. * At 1006 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Humboldt...moving north at 35 mph. * Hazards: Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Iola, Humboldt, La Harpe, Gas, Moran, Bassett, Iola Airport, Petrolia and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3763 9524 3765 9552 3798 9552 3794 9512 TIME...MOT...LOC 1508Z 193DEG 31KT 3774 9538 PEARCE
Special weather statement, May 18, 10:25 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1025 AM CDT Sat May 18 2019
KSZ052-053-068-069-083-092-093-181615-
Butler KS-Cowley KS-Harvey KS-Marion KS-Sumner KS-Sedgwick KS-
Chase KS-
1025 AM CDT Sat May 18 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Eastern Harvey County in south central Kansas...
Southeastern Marion County in central Kansas...
Northeastern Sumner County in south central Kansas...
Eastern Sedgwick County in south central Kansas...
Southwestern Chase County in east central Kansas...
* Until 1115 AM CDT.
* At 1022 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near Elbing to Winfield...and moving northeast
at 45 mph.
* Hazards: Hail up to the size of dimes, wind gusts up to 50 mph and
torrential rainfall will be possible with these storms.
* Locations impacted include...
Wichita, Derby, Newton, El Dorado, Winfield, Andover, Haysville,
Augusta, Wellington, Park City, Valley Center, Bel Aire, Mulvane,
Rose Hill, Hillsboro, Marion, Douglass, Belle Plaine, Towanda and
Peabody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 9753 3839 9719 3852 9689 3852 9687
3823 9661 3715 9697
TIME...MOT...LOC 1524Z 208DEG 38KT 3811 9711 3793 9702
PEARCESpecial weather statement, May 18, 10:36 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1036 AM CDT Sat May 18 2019
KSZ069>071-093>095-098-181615-
Wilson KS-Butler KS-Cowley KS-Greenwood KS-Woodson KS-Chautauqua KS-
Elk KS-
1036 AM CDT Sat May 18 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Wilson County in southeastern Kansas...
Southeastern Butler County in south central Kansas...
Cowley County in south central Kansas...
Southern Greenwood County in southeastern Kansas...
Southwestern Woodson County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Elk County in southeastern Kansas...
* Until 1115 AM CDT.
* At 1034 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from 8 miles northeast of Longton to near Dexter...
and moving north at 45 mph.
* Hazards...Hail up to the size of dimes, wind gusts up to 50 mph
and torrential rainfall will be possible with these storms.
* Locations impacted include...
Eureka, Sedan, Leon, Howard, Cedar Vale, Burden, Moline, Longton,
Toronto, Dexter, Severy, Grenola, Atlanta, Fall River, Latham,
Peru, Chautauqua, Elk Falls, Elgin and Rosalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3730 9692 3784 9673 3784 9584 3739 9594
3738 9597 3700 9597 3700 9694
TIME...MOT...LOC 1535Z 170DEG 45KT 3747 9600 3721 9679
PEARCESpecial weather statement, May 18, 10:43 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
1043 AM CDT Sat May 18 2019
KSZ100-181630-
Labette KS-
1043 AM CDT Sat May 18 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Labette County in southeastern Kansas...
* Until 1130 AM CDT.
* At 1042 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Chetopa...moving north at 40
mph.
* Hazards: Hail up to the size of nickels...and wind gusts up to 50
mph will be possible with this storm.
* Locations impacted include...
Oswego, Chetopa, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3700 9530 3729 9521 3734 9508 3733 9507
3700 9507
TIME...MOT...LOC 1543Z 199DEG 35KT 3703 9517
PEARCEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 56 min |
| May 17, 9:56 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 17, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 58 min |
| May 17, 10:55 PM CDT | Tornado Warning | ICT | Barton | 50 min |
| May 17, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| May 17, 11:46 PM CDT | Special Weather Statement | ICT | Lincoln | 44 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 43 min |
| May 18, 12:13 AM CDT | Areal Flood Warning | ICT | Barton | 7 hr |
| May 18, 12:25 AM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 18, 12:36 AM CDT | Special Weather Statement | ICT | Rice | 39 min |
| May 18, 12:57 AM CDT | Special Weather Statement | ICT | Russell | 33 min |
| May 18, 1:03 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| May 18, 9:37 AM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| May 18, 10:05 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 25 min |
| May 18, 10:08 AM CDT | Special Weather Statement | ICT | Allen | 37 min |
| May 18, 10:25 AM CDT | Special Weather Statement | ICT | Butler, Marion | 50 min |
| May 18, 10:36 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 39 min |
| May 18, 10:43 AM CDT | Special Weather Statement | ICT | Labette | 47 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 50 min |
| May 18, 11:11 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 49 min |
| May 18, 11:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 18, 12:02 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| May 18, 12:09 PM CDT | Special Weather Statement | ICT | Labette | 36 min |
| May 18, 5:20 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| May 18, 5:51 PM CDT | Special Weather Statement | ICT | Barton | 24 min |
| May 18, 6:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| May 18, 6:30 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.